844-875-5609

Chris Kelly of Kris Kross Dies of Drug Overdose at 34

One half of the ‘90s rap duo Kris Kross, Chris Kelly, has died at age 34. Paramedics found Kelly at home the day after he took heroin and cocaine, in an unresponsive state, and took him to the hospital. He died just an hour and a half later.

The star’s sudden death has left his fans and fellow musicians stunned, serving as yet another wake-up call for both celebrities and the general public regarding the dangers of drug abuse. Kelly had struggled with addiction in the past, with his group’s recent reunion bringing the problem to the surface again prior to his death.

Kris Kross

 Kris Kross had their biggest hit in the early ‘90s, with the single “Jump,” and never quite reached the same level of fame again. The group was composed of Chris “Mac Daddy” Kelly and Chris “Daddy Mac” Smith, performing family-friendly rap songs and garnering interest through their fringe fashion choice of wearing their clothes backward. After a brief stint of fame, Kris Kross fell out of the public consciousness until their reunion in February.

Chris Kelly’s Addiction and Death

 According to reports from Chris Kelly’s family, he’d had problems with drugs on and off over the previous decade. This story is all too familiar; with musicians (and celebrities in general) commonly reporting issues with drug and alcohol addictions, and high-profile deaths or serious health scares being unfortunately regular. Kelly reportedly had numerous relapses, and his mother had helped him get clean many times before.

The Kris Kross reunion seems to have reintroduced Kelly to the Atlanta rap scene, boosting his confidence and encouraging him to start going out to clubs. TMZ released a video of him partying and rapping along to a song playing from the stereo the night before his death, offering a window into his world and his state of mind leading up to his tragic passing.

His mother reported that he’d been taking heroin and cocaine the night before he died, and paramedics found him passed out on his couch the next day. He had been feeling nauseous prior to falling unconscious, and it isn’t clear whether he’d taken more drugs to counteract the symptom, thought to be the early stages of heroin withdrawal. He was screened for drugs at the hospital after being pronounced dead.

Heroin and Cocaine

 Poly-substance abuse takes the dangers of one addiction and multiplies them by the risks of the other. Heroin abuse takes a huge physical toll on the user’s body, and aside from the risk of catching infections like HIV, damage to the liver and kidneys and puncturing veins to the point of collapse, it can also cause respiratory depression. These risks are compounded by the issue of addiction—with users quickly developing a tolerance to the drug and needing to take more and more to achieve the same effects. If they stop, the symptoms of withdrawal—such as muscle pain, insomnia, diarrhea, and vomiting—kick in and encourage them to take another dose.

This is when the individual becomes trapped in the cycle of addiction. Because of the dulling, numbing effects of heroin, when people take it throughout the day they struggle to function. This leads many to add another substance into their toxic cocktail, often cocaine. The general effects of the drug, such as increasing alertness, energy and talkativeness, obviously counteract the effects of heroin to allow the user to function a little more effectively. There are many risks to cocaine abuse, but the most pressing is the effect of increasing heart rate and blood pressure, which increases the likelihood of heart attacks. Of course, cocaine is also addictive, creating a dual problem for users like Chris Kelly.

Putting Chris Kelly’s Death Into Context

 With the knowledge that Kelly was taking heroin and cocaine the night before his death, it means that he could have been going through the early stages of heroin withdrawal in the morning, explaining his reported nausea. Cocaine might superficially help stave off the effects of heroin withdrawal, but users generally know that only heroin will truly remove the symptoms (and their brain craves it throughout withdrawal as a result). If Kelly had taken heroin in the morning, this could explain his unconsciousness and subsequently his death.

 

Chris Kelly was taken at a very early age, and the story will hopefully serve to remind young drug users that they are not invincible. Drugs can kill otherwise healthy people, and while young bodies are more resilient, they are not impervious. Combining two illegal drugs is like mixing poison with more poison—something you really don’t want to consume.

There is still hope.

Our licensed addiction experts can help. Call us today for a confidential assessment.

844-875-5609

Subscribe to the monthly Elements Behavioral Health e-newsletter by filling out the form below. We will not use your email for any other purpose.

Get In Touch

If you are interested in learning more about treatment at one of our programs, please contact us by filling out the form below or calling 844-875-5609.